Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

171 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is the cause and treatment for urinary retention?

Answered by
Dr.
Dr. Prasad

General & Family Physician

Practicing since :2005

Answered : 2783 Questions

default
Posted on Thu, 28 Aug 2014 in Urinary and Bladder Problems
Question: I am a 39 yo female who has had difficulty initiating a urine stream for about three weeks. Over the past two days, it has gotten so bad that I had to get catheterized at the hospital once. Following that, I was ok for almost a day, and then it started again. I don't want to be catheterized again, so I have been squeezing it out forcefully (I'm afraid I'm going to give myself an aneurysm or something, I have to squeeze so hard).

I am on several medications, but the only changes in recent weeks was to change my antidepressant from Paxil to Cymbalta. This past week Neurontin was added, which was stopped yesterday and I started lyrica today. My doctor is trying to see which one works better for my pain so that I can get off of the narcotics. I do take OTC medications (multi-vitamins, probiotics, stool softener), as well as klonopin, Hydrocodon, and Mobic; but I've been taking them for several months.

I have severe jaw problems and will be having jaw replacement surgery. We are just waiting for the prosthetic to arrive. This has been going on since October, and the pain continues to increase, which is the reason my doctors are playing around with the medications.

Knowing all of this, does anything stand out as to the sudden cause of this condition about three weeks ago?

What can I do to initiate a urine stream without pushing so forcefully (and that just makes me void a little. I have to take a breath and push again to void more, and continue repeating this until I feel done.).

I have not yet tried a warm bath or hearing pad, but I read they may help.

How long will this condition continue? Do I need to see someone or will it resolve on its own?

I had a little pain on my right side yesterday, but it's now gone. It does not hurt to go and all urine tests were fine at the hospital - they just showed signs of slight dehydration. Of course, I am trying to drink more to resolve the dehydration. I'm usually a very big water drinker, but have stopped with not feeling well. I've been drinking chocolate milk or chocolate protein shakes and Arizona Iced Tea. I do drink an occasional cola, but not often. I even do kegels, but stopped doing them on a regular basis in XXXXXXX (I was doing them as part of my regular exercise routine. Unfortunately, I stopped everything at the end of XXXXXXX for vacation and have not restarted; though I do occasionally remember to do them.)

If you can please assist me with this, I would be greatly appreciative. I believe I provided all the relevant information, but please let me know if you have any further questions. Thank you very much.

Sincerely,
Unable to Go
doctor
Answered by Dr. Prasad 7 hours later
Brief Answer:
Perhaps it is drug induced...

Detailed Answer:
Hi,

From what you describe seems like urine retention to me. Since you are able to void some amount forcefully, it is not like complete obstruction that presents for emergency management at my hospital, so you can wait and watch to consult an urologist.

As you continue to wait for urologist appointment, there are couple of things I will want you to do:
1. Most common cause of urine outflow obstruction is an infection. With negative urine test, it seems to be ruled out. But if you have other symptoms such as burning or vaginal discharge, this condition needs to be reconsidered.
2. Some class of antidepressants especially cymbalta is listed to cause urine retention. These antidepressants affect autonomic functions of the bladder sphincter leading to retention. You can call your treating doctor and get them changed.
Lyrica barely causes retention. We can keep this.
3. Besides antidepressants and lyrica, I am not sure what other pain medicines you are on. Other drugs including opioids are listed to cause difficulty in passing urine.
4. Finally we also need an ultrasound scan / uroflometry / endoscopic procedures to rule out other causes of retention. These are however procedures that are ordered by urologist.

In short words, the current action plans that I suggest are:
1. Call your doctors and discuss if your medicines are causing it. I strongly believe they do. Drug changes is warranted.
2. Watch out for fresh symptoms of infection. Get the tests repeated whenever needed.
3. Talk to your GP if he/she can expedite urology consultation.
4. Continue warm compresses.

Hope this helps. Let me know if you need clarifications.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Stool softener

doctor1 MD

Hi, yesterday I found green pus at my anus and 2 cavities. Also there was a 3rd bump that looked like a boil that was not broken and still had pus in it. I have been on steroids twice with a 2 day break in between. The first time was for...

doctor1 MD

I have occasional narrow stools with sweating, itchy anus and occasional bright red blood on the toilet tissue also some stingy after bowel movement.

doctor1 MD

I have a history of hemorrhoids and rectal fissure,all is a well now but I had developed an irritation, redness ,and like a burning sensation ,today is aggravated after bending,And going on the floor for cleaning.i started to use...

doctor1 MD

hello. i have to take a stull softer everyday and if i do not i get very hard poop and will not poop for five to six days until i do. and when i do go it takes along time and very big and hard to get out. its long as 14 to 16 inchs and hard as a rock. but if i do take stull softer everyday i go every two days and its not to hard or that big..so what is wrong with me the only thing i know i can do is take the stull softer everyday and be sure not to miss a day. if i miss one day..it takes a week to get right again. so whats wrong with me.. thank you

doctor1 MD

I just had surgery to remove stones from both of my kidneys and also had stents placed in both of them. I am urinating but I feel like I am not going as much as I should. My abdomen is also extremely distended. I have been taking stool softeners 3x daily. Is this normal and is there anything I can do to relieve the swelling?

doctor1 MD

Hi my grandson is 19 years old and has suffered with constipation for a number of years, he is taking a stool softener which has helped a lot. However he didn't take it for 2 days last weekend, and when he came home all the blood vessels on his face had burst from trying to have a bowel movement while he was away. He also had some blood tests done over the past month or so, and his doctor said he has a low white cell count, but she doesn't know if it's connected to the bowel problem. He is just getting over a bout of flu and seems to be sleeping a lot over the past few weeks ie. sometimes all day at weekends and all night too. What do you think it could be?

doctor1 MD

I am 15 weeks pregnant and have not pooped at all in 5 days. I eat a ton of fiber , prunes, raisins, and fruit. I drink a lot of water all day as well. I am also taking dolcolax stool softener every morning with a glass of water. And I don t eat processed food. I just don t know what to do to help move things along. What can I do.